Benzodiazepine (BZDP) overdose (OD) most frequently presents with sedation and CNS depression. Coma may occur. Cardiovascular stability usually does not occur with a pure BZDP OD. One of the more frequent complications of a pure BZDP OD is aspiration pneumonia, which probably occurs prior to airway protection. The morbidity and mortality is much higher if BZDPs are ingested in combination with alcohol or other sedative-hypnotic drugs.
Treatment is supportive care. GI decontamination is not of benefit. Quantitative analysis is of little benefit as there is no correlation between BZDP plasma concentration and CNS depression. Qualitative screening of the urine is available in most hospitals. False positives (when NSAIDs have been coingested) and false negatives (lorazepam, clonazepam) do occur.
Flumazenil is a benzodiazepine antagonist that reverses BZDP-induced CNS depression. The main adverse effect of flumazenil administration is seizures. Flumazenil should not be administered if the patient has: coingested a tricyclic antidepressant or a drug that lowers the seizure threshold, a history of seizures or neurologic findings, or a previous head injury. Flumazenil is frequently administered to comatose patients “in case the patient has ingested a BZDP”. This drug should not be confused with naloxone. Complications and morbidity will occur from the indiscriminate use of Flumazenil (Romazicon). However, there is an excellent indication for this drug. Flumazenil is safe and effective when administered to healthy toddlers who have ingested a BZDP and require intubation for airway protection. In this setting, Flumazenil can prevent intubation and the complications of mechanical ventilation. ds
As always, if there are any questions, call the MTPC.
I am interested in any questions that you would like answered in “Question of the Week”. Please e-mail me with any suggestions.